Washington, 2009

Heavy Snow in Washington, April 1 to 3, 2009

April 1 to 3, 2009 · NWS OTX · 3 events in 3 counties and zones

A winter-like storm system moved into the Inland Northwest during the first few days of April. A very unusual occurrence of low elevation snow was observed late on April first going into the early morning hours of the second, when a warm front brought widespread snowfall above 1500 to 2000 feet elevation.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OTX wrote it up.

A winter-like storm system moved into the Inland Northwest during the first few days of April. A very unusual occurrence of low elevation snow was observed late on April first going into the early morning hours of the second, when a warm front brought widespread snowfall above 1500 to 2000 feet elevation. Snow accumulations with the warm front ranged mostly from three to five inches. Behind the warm front, snow showers fell in the Northeast Blue Mountains where snow accumulations persisted with Ski Bluewood picking up over a foot of total snow accumulation. This was the last measurable snow event for the Spokane Airport, which brought the seasonal snowfall total to 97.7 inches, making it the snowiest winter on record.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before the first event at Apr 1, 5:05 PM PST, 2 hours 55 minutes earlier.

Area forecast discussion, Apr 1, 5:05 PM PST, 2 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WA
605 PM PDT WED APR 1 2009

.SYNOPSIS...ANOTHER IN A SERIES OF COLD EARLY SPRING STORMS WILL
MOVE SLOWLY THROUGH THE INLAND NORTHWEST BEGINNING
TONIGHT...DROPPING MORE LOW ELEVATION MIXED RAIN AND SNOW...AND
SEVERAL MORE INCHES OF SNOW TO THE MOUNTAINS. ONCE THIS FRONT
PASSES THURSDAY...EXPECT UNSETTLED WEATHER TO LINGER INTO EARLY
FRIDAY BEFORE WE GET A BREAK FROM THIS ACTIVE WEATHER PATTERN. IT
LOOKS LIKE MORE SEASONAL CONDITIONS CAN BE EXPECTED FOR THE
WEEKEND.

&&

.DISCUSSION...

UPDATE...CAMS ALONG I-90 FROM WEST OF RITZVILLE TO THE SPOKANE
AREA ARE INDICATING LIGHT SNOW ACCUMULATIONS HAVE BEGUN IN THESE
AREAS. WITH LITTLE INDICATION TO BELIEVE ANY SIGNIFICANT BREAK IN
THE SNOW WILL BE FORTHCOMING BETWEEN NOW AND 11 PM...HAVE OPTED TO
MOVE THE ADVISORY FORWARD TO START NOW FOR ALL ZONES. THE
STATEMENT HAS ALREADY BEEN ISSUED...AND ONCE THE 18Z AND EARLY 00Z
MODEL DATA IS FULLY DIGESTED ANOTHER UPDATE WILL FOLLOW. /FRIES

&&

.AVIATION...
MVFR AND OCNL IFR VIS AND CEILINGS FROM -SN/RA WILL BE COMMON FOR
ALL TAFS THE NEXT 12-17HRS AS THE COLDFNT APPROACHING THE PAC NW
COAST MAKES ITS TRACK E ACROSS THE REGION. WEVE INCREASED THE
DURATION OF PCPN...AND KEPT THE PCPN TYPE AS SNOW. THE ONLY
EXCEPTION IS FOR KLWS WHICH SO FAR HAS KEPT A PCPN SHADOW IN
PLACE UNDER THIS RELATIVELY STABLE REGIME. THE OTHER SITE THAT HAS
SO FAR BEEN INCONSISTENT HAS BEEN AT KEAT...WHICH HAS BEEN
TRANSITIONING BETWEEN SCT AND BKN CLOUDS. WERE DEFINITELY FAVORING
OVC SKIES AND INCREASINGLY LOWER CEILINGS OVERNIGHT. BZ

&&

.PRELIMINARY POINT TEMPS/POPS...
SPOKANE        30  42  34  43  31  50 / 100 100  50  30   0   0
COEUR DALENE  30  40  34  41  31  48 / 100 100  50  40  20   0
PULLMAN        34  43  33  42  31  52 / 100 100  70  50  10   0
LEWISTON       37  49  38  47  36  54 /  90  90  50  30   0   0
COLVILLE       31  45  31  48  28  53 / 100 100  20  20  10   0
SANDPOINT      31  38  33  41  31  46 /  90 100  30  30  10   0
KELLOGG        28  38  31  38  29  46 / 100 100  70  60  20   0
MOSES LAKE     34  53  34  52  31  59 /  70  20  10  10   0   0
WENATCHEE      35  52  35  51  34  57 /  80  20  10  10   0   0
OMAK           32  52  33  53  31  57 /  80  60  10  10   0   0

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...     WINTER WEATHER ADVISORY UNTIL 11 AM PDT THURSDAY FOR IDAHO
     PALOUSE.

     WINTER WEATHER ADVISORY UNTIL 11 AM PDT THURSDAY FOR COEUR
     DALENE AREA.

     WINTER WEATHER ADVISORY UNTIL 5 PM PDT THURSDAY FOR NORTHERN
     PANHANDLE.

     WINTER WEATHER ADVISORY UNTIL 5 AM PDT FRIDAY FOR CENTRAL
     PANHANDLE MOUNTAINS.

WA...WINTER WEATHER ADVISORY UNTIL 5 PM PDT THURSDAY FOR EAST SLOPES
     NORTHERN CASCADES.

     WINTER WEATHER ADVISORY UNTIL 11 AM PDT THURSDAY FOR WASHINGTON
     PALOUSE.

     WINTER WEATHER ADVISORY UNTIL 11 AM PDT THURSDAY FOR SPOKANE
     AREA.

     WINTER WEATHER ADVISORY UNTIL 5 PM PDT THURSDAY FOR NORTHEAST
     MOUNTAINS.

     WINTER WEATHER ADVISORY UNTIL 11 AM PDT THURSDAY FOR OKANOGAN
     HIGHLANDS.

     WINTER WEATHER ADVISORY UNTIL 5 AM PDT FRIDAY FOR NORTHEAST BLUE
     MOUNTAINS.

&&
Hazardous weather outlook, Apr 1, 4:27 AM PST, 15 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
527 AM PDT WED APR 1 2009

IDZ001-004-WAZ031-037-038-021300-
NORTHERN PANHANDLE-CENTRAL PANHANDLE MOUNTAINS-
NORTHEAST BLUE MOUNTAINS-NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-
527 AM PDT WED APR 1 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
NORTH CENTRAL WASHINGTON...NORTHEAST WASHINGTON AND SOUTHEAST
WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

A SPRING STORM WILL MOVE INTO THE REGION THIS AFTERNOON AND LINGER
OVER THE REGION INTO FRIDAY. EXPECT MODERATE TO HEAVY SNOW IN THE
MOUNTAINS TONIGHT. IN THE VALLEYS BELOW 3000 FEET EXPECT MIX OF
PRECIPITATION WITH LIGHT TO MODERATE ACCUMULATIONS OF SNOW.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

UNSETTLED WEATHER WILL LINGER INTO FRIDAY WITH ADDITIONAL
ACCUMULATIONS OF MOUNTAIN SNOW. THE WEEKEND WILL BRING A DRYING
AND WARMING FOR MORE SPRING LIKE CONDITIONS.

IDZ002-003-026-027-WAZ032>036-041>044-021300-
COEUR DALENE AREA-IDAHO PALOUSE-LEWISTON AREA-
LEWIS AND SOUTHERN NEZ PERCE COUNTIES-
LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE-
MOSES LAKE AREA-UPPER COLUMBIA BASIN-SPOKANE AREA-WENATCHEE AREA-
EAST SLOPES NORTHERN CASCADES-OKANOGAN VALLEY-WATERVILLE PLATEAU-
527 AM PDT WED APR 1 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
NORTH CENTRAL IDAHO...CENTRAL WASHINGTON...EAST CENTRAL
WASHINGTON...NORTH CENTRAL WASHINGTON...NORTHEAST WASHINGTON AND
SOUTHEAST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

A SPRING STORM WILL MOVE INTO THE REGION THIS AFTERNOON AND LINGER
OVER THE REGION INTO FRIDAY. A MIXTURE OF RAIN AND SNOW IS
POSSIBLE THIS AFTERNOON AND OVER NIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

UNSETTLED WEATHER WILL LINGER INTO FRIDAY WITH CONTINUED RAIN AND
SNOW...WITH ONLY LIGHT ACCUMULATIONS ARE EXPECTED. THE WEEKEND WILL
BRING A DRYING AND WARMING TREND FOR MORE SPRING LIKE CONDITIONS.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 heavy snow. Local standard time, as filed.

Heavy Snow, Spokane Area

When
April 1, 8:00 PM PST to April 2, 6:00 AM PST
Where
Spokane Area forecast zone
Reported by
Official NWS Observations
Coordinates
47.599, -117.911 (the zone’s center; the record gives no point)

Heavy Snow, Washington Palouse

When
April 1, 8:00 PM PST to April 2, 7:00 AM PST
Where
Washington Palouse forecast zone
Reported by
Trained Spotter
Coordinates
47.261, -117.463 (the zone’s center; the record gives no point)

Heavy Snow, Northeast Blue Mountains

When
April 1, 8:00 PM PST to April 3, 4:00 AM PST
Where
Northeast Blue Mountains forecast zone
Reported by
Public
Coordinates
46.312, -117.374 (the zone’s center; the record gives no point)

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Washington in 2009Every state in 2009This day in weather historyWarnings in Washington, April 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 160638, 160641, 160644.